Two 9-year-old patients receiving fat emulsion therapy (FET) who presented with focal seizures and other neurologic complications are reported from the Baylor College of Medicine, Neurology Service, Texas Children’s Hospital, Houston, TX. FET (Intralipid) was administered during treatment of aplastic anemia by bone marrow transplantation in one and because of poor oral intake in another with cystic fibrosis. Focal seizures were associated with a hemiparesis, weakness, and altered mental status. CT of one child showed bilateral hypodensities, more prominent in one hemisphere. Both patients died of pneumonia. Autopsy findings included cerebral endothelial and intravascular lipid deposition, and multiple areas of necrosis and hemorrhage. [1]

COMMENT. A rapid rise in triglyceride levels may have contributed to the lipid deposition in brain endothelium and onset of seizures. Early recognition of the fat overload syndrome may allow prompt withdrawal of fat emulsion therapy and reversal of neurologic symptoms.